From Toronto, Ontario, Canada:
I am a 40 year old female who has had typeá1 diabetes (treated with twice daily NPH and Regular) for more than 10 years, my blood sugars have been high, and I have been advised to take Actos once a day.Should I be taking this medication? Are there any side effects I should be aware of?
The rationale for adding Actos [pioglitazone] to an insulin regimen is to decrease the amount of insulin resistance present -- it makes the insulin you take more efficient. The original medication in the category of medications (Rezulin) was taken off the market because of liver toxicity. However, the remaining medications now used appear to have significantly less toxicity. You will still have to have your liver enzymes monitored.
There is some tendency to gain weight. However, any time you improve blood sugar control, you can gain weight. If you have a heart problem, some people have noticed a gain in fluid in the legs. This is not common but should be concerning for people who already have problems with this.
I would also add that I think a twice a day insulin regimen for typeá1 diabetes is not optimal. I would recommend speaking with your physician about a more aggressive insulin regimen as well.
[Editor's comment: A more aggressive program for type 1 diabetes would include frequent blood sugar monitoring, carbohydrate counting, regular exercise, and either a basal-bolus insulin program or an insulin pump. WWQ]
Original posting 5 Mar 2003
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.